AssessmentsSeizures: Clinical practice
USMLE® Step 1 style questions USMLE
USMLE® Step 2 style questions USMLE
A 26-year-old woman, gravida 0, para 0, comes to the office for prenatal counseling, as she is planning to start a family. Past medical history is significant for epilepsy, for which she takes valproate. The patient has had 3 lifetime episodes of generalized tonic-clonic seizures, and the last episode was 9 months ago, after which valproate was started. However, the patient is now thinking of discontinuing the drug to avoid any harmful effects on the baby. Vital signs are within normal limits. Physical examination shows no abnormalities. In addition to high dose folic acid supplementation, which of the following is the most appropriate management for this patient?
Content Reviewers:Rishi Desai, MD, MPH
A seizure is a paroxysmal motor, sensory or autonomic event that occurs due to abnormal, excessive and synchronous electrical discharges from neurons in the brain, and usually lasts less than 5 minutes.
And the term “convulsion”, refers specifically to motor seizures.
There are many different forms and causes of epilepsy.
Tonic seizures involve sudden stiffening of the muscles, while clonic seizures involve rhythmic twitching of the muscles. However, these clinical features are usually combined, so individuals commonly have a tonic-clonic seizure.
Contraction of the ocular muscles can cause uprolling of the eyes.
Contraction of the jaw muscles may cause the individual to bite on their tongue.
After the tonic-clonic seizure ends, individuals enter a period called the post-ictal phase, during which the individual’s consciousness is still impaired for minutes to hours - so they seem sluggish and tired or even hard to wake up. Sometimes, if the seizure event is unwitnessed, the post-ictal phase is the only indication that a seizure even happened, because the affected individual likely won’t remember the event itself.
Alright, now atonic seizures translates to “no muscle tone”. Therefore they are characterized by sudden loss of postural muscle tone lasting 1 to 2 seconds, causing the individual to collapse to the ground out of the blue.
The last of the generalized motor seizures are myoclonic seizures, which involve sudden, rapid, shocklike muscle contractions. This sounds a lot like clonic seizures, but the key difference is that in myoclonic seizures, the contractions are much faster, occurring at a rate of 0.1 seconds, whereas in clonic seizures, the contractions occur at a rate of about 1 to 2 seconds.
Episodes are characterized by sudden, brief loss of consciousness for seconds to minutes without any change in the individual’s postural muscle tone. So they could be sitting watching an osmosis video and suddenly lose consciousness without falling down, only to wake up at the end of the video.
Unfortunately, episodes can occur dozens or even hundreds of times per day, and are classically described by parents and teachers as “staring into space”, or “daydreaming”, or being “inattentive”.
Now, focal seizures can be motor, sensory, or autonomic, depending on the area of the cerebral cortex involved. For example, a focal seizure involving the primary motor cortex may cause tonic or clonic movements of the contralateral extremity, whereas a focal seizure involving the occipital cortex may cause someone to see flashing lights.
During an aura, individuals may exhibit subtle muscle movements called automatisms, such as chewing, lip smacking, or rapid blinking of the eyes. Other interesting forms of aura include smelling unusual odors like kerosene, a rising sensation in abdomen, or even feelings of fear or deja vu.
Also, an interesting phenomenon that occurs after focal motor seizures is Todd’s paralysis, which describes a temporary paralysis of the affected extremity.
Finally, it’s important to note that focal seizures can spread to both cerebral hemispheres, causing a generalized seizure. When this happens, it’s appropriately called secondary generalization of a focal seizure.
Naturally, it might be difficult to know if a seizure was a generalized tonic-clonic right from the beginning, or if it was a focal seizure that secondarily generalized. However, a history of an aura, unilateral shaking, turning of the head to one side or Todd’s paralysis - which is a focal weakness in a part or all of the body after a seizure, is a clue it may have been a focal seizure that secondarily generalized. Take that with a grain of salt though, because the absence of these historical features does not adequately exclude a focal seizure.
“T” is for trauma, especially penetrating traumatic brain injury, such as that from a gunshot.
“M” is for metabolic, and this category includes a bellevue of electrolyte imbalances such as hyponatremia or hypocalcemia, or other metabolic imbalances such hypoglycemia or hyperglycemia, hyperthyroidism, hepatic encephalopathy in liver disease or uremic encephalopathy in kidney disease.
“I” is for idiopathic, which means epilepsy.
“N” is for neoplasm and “S” is for the differential diagnoses like psychogenic seizures or syncope.
Okay, so when an individual presents with a history of a paroxysmal event, it’s important to first make sure the event was truly a seizure.
Syncope is usually preceded by a prodrome of lightheadedness or sweating, followed by a brief loss of consciousness lasting seconds.
Psychogenic seizures can occur in anyone but some individuals have a history of trauma or abuse. These spells often include features not seen in seizures including full body convulsions with retained awareness, and pelvic thrusting.
Vertigo can last anywhere from a few minutes to a couple of days, however, symptoms are usually dependent on the position of the individual.
Finally, features like tongue biting, as well as the postictal phase of confusion can be seen in seizures, and are usually absent in the other differential diagnoses. For example, individuals with syncope regain full consciousness and alertness only a few seconds after the event.
If the individual was previously diagnosed with epilepsy and is on anti-epileptic medication, then assess for the adequacy of that therapy. This includes asking if the individual is taking their anti-epileptic medication, has changed medication doses, started a new medication which might alter the levels of their anti-epileptic medication, experiencing any side effects, and measuring the serum levels of the medication if possible.
If the serum levels are low, then either increasing the dose of the antiepileptic medication, changing the medication, or adding another medication may make sense. However, if the individual is adequately taking the medication and serum levels are normal, then this should prompt evaluation for other causes of seizures.